MAUDE Adverse Event Report: MEDTRONIC NEUROMODULATION ASCENDA; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE

MEDTRONIC NEUROMODULATION ASCENDA; PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Model Number 8780
Medical Device Problem Codes Migration or Expulsion of Device (1395); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Scar Tissue (2060); Discomfort (2330); Complaint, Ill-Defined (2331); No Known Impact Or Consequence To Patient (2692); Swelling/ Edema (4577); Insufficient Information (4580)
Date of Event 04/23/2015
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Information was received from a consumer regarding a patient who was not receiving therapy at the time of the event.The patient had previously had an implantable pump to treat non-malignant pain, but it had been explanted (see manufacturer report # 3004209178-2016-03221).The patient was upset that the catheter had been left implanted.The catheter went from t-10 in the patient's spine to the pocket in the patient's butt cheek.It was noted that a piece of metal that moved around in the pocket was attached to the catheter.The catheter was left because the health care provider felt it unnecessary to remove it.There was no report of the patient experiencing any symptoms related to the abandoned catheter.
 
Additional Manufacturer Narrative
(b)(4).A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was reported by the consumer on 2016-04-18.The patient first experienced the catheter moving on (b)(6) 2015, about one week post pump removal.The patient could feel a button type device and could feel the catheter attached in the pocket.The symptoms related to the catheter moving was that it was prominent enough to feel and when it moved near the scar or in certain spots it pinches or feels like a zinger.It was noted that the surgeon had left a valve off the pump attached to the catheter.The surgeon had offered to remove it if it was bothering the patient, however the patient did not feel it was worth another surgery and more scar tissue, plus traveling the 600 miles to see the surgeon when traveling is difficult.The catheter movement had not been resolved, the catheter did not ¿scar down¿ and the patient can push it around.The patient also has a large knot where the scar is in their spine where the catheter was tied.The patient reported that patients should be told that even if the pump is removed the catheter will remain in their pocket even if the pump is removed.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was reported by the consumer on 2016-05-09.The patient reported that they first started experiencing the catheter moving in (b)(6) 2015 after the pump had been removed and the swelling was down.It was reported that the patient's primary care physician called their pump physician to confirm that it was not an accident that the catheter was left and what exactly had been left implanted.It was noted that it was just the catheter in the pocket that moves, not the intrathecal catheter.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received from a consumer on (b)(4) 2017.It was reported that the patient had vibrations in their legs for the past year but didn't know what type of symptoms there would be if the catheter was dislodged.Information was requested regarding the length of time the catheter could remain implanted without being compromised.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received from a consumer (con) indicated that they had the pump removed in 2015 due to issues she was having with the medication and stated when she would bolus she would have stroke like symptoms with leg numbness, facial numbness and numbness in parts of her body.The patient stated that they told her she was not having a stroke and thought it was due to the bupivacaine and the hydromorphone.Prior to the pump being removed, the patient had saline in it.The patient mentioned that she had provided all the information about this to medtronic but was not sure about the event date.The pump was removed a year and a half after they had it implanted.The patient stated about four years ago, she started having a lot of nerve and leg stuff going on.The patient had a ct scan done about a month ago for all three parts of their spine and they were not able to find the catheter in the spine.The patient also stated they have been having paresthesia in their legs and feet for several years.The patient will do a ct scan with contrast or magnetic resonance imaging (mri) and wanted to know if the catheter would be able to be seen.An agent consulted the pump technician who recommended having the doctor to call the pump technician to review.The patient mentioned they have like sensation running down both legs and into their feet and it causes pain and was wondering if this could be related to the missing catheter.Moreover, the doctor told her that they could not find the catheter in the ct scan.An agent consulted the pump technician and then reviewed with the patient.The patient stated that she had the pump implanted in her buttock and felt the "valve and the catheter" in the butt cheek, describing it as it felt like the sized of a button.The patient was uncomfortable.The patient was redirected to their healthcare provider to further address the issue.
 
Event or Problem Description
Additional information was received from a consumer (con) indicated that wanted to confirm where the catheter was prior to proceeding with scs implantation.The patient stated the mri and ct scans ("scanned from cervical all the way down") do not show the catheter despite the operation notes stating it was "tied off with three sutures and double knotted it".The patient stated they have an adapter in their butt cheek due to the pump was placed in the butt cheek area, not the abdomen.The patient mentioned they would plan to place the lead tip around the t10/12 area.They have a lot of paresthesia down their legs.They were dealing with "bad nerve stuff", burning, tingling shocking feeling.They were trying to determine if it could be related to the catheter or what the root cause is.The patient mentioned class 1 event recall - foreign particle.Recall information was reviewed.The patient stated it had nothing to do with the pump and the therapeutic concerns had to do with the patient's sensitivity to medications.The patient pump was removed by a physician.
 
Additional Manufacturer Narrative

Brand Name
ASCENDA
Common Device Name
PUMP, INFUSION, IMPLANTED, PROGRAMMABLE
Manufacturer (Section D)
MEDTRONIC NEUROMODULATION
800 53rd ave ne
minneapolis MN 55421 1200
Manufacturer (Section G)
MEDTRONIC NEUROMODULATION
800 53rd ave ne
minneapolis MN
Manufacturer Contact
glen belmer
7000 central avenue ne rcw215
minneapolis, MN 55432
6122713209
MDR Report Key5524163
Report Number3007566237-2016-01476
Device Sequence Number338099
Product Code LKK
UDI-Device Identifier00613994555595
UDI-Public00613994555595
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P860004
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/11/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/10/2015
Device Model Number8780
Device Catalogue Number8780
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/16/2016
Supplement Date Received by ManufacturerNot provided
Not provided
05/09/2016
10/26/2017
04/18/2016
11/10/2017
02/20/2024
03/01/2024
Initial Report FDA Received Date03/24/2016
Supplement Report FDA Received Date05/09/2016
06/01/2016
09/20/2017
10/31/2017
11/10/2017
11/13/2017
03/01/2024
03/11/2024
Date Device Manufactured10/10/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexFemale